Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

July 4, 2004Botetourt County, Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2004, 4:20 PM EDT for Botetourt County, Roanoke County, City of Roanoke, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:20 PM EDT (20:20 UTC)
Expired
Jul 4, 2004, 5:15 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Botetourt County, VA, City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042020
SVRRNK
VAC023-161-770-042115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN ROANOKE IN WEST CENTRAL VIRGINIA
  NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES NORTHWEST OF
  CLOVERDALE...OR ABOUT 4 MILES SOUTHWEST OF TROUTVILLE...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...   CLOVERDALE...
  TROUTVILLE...
  BLUE RIDGE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 7958 3758 7959 3757 7956 3751 7954
      3749 7958 3745 7958 3749 7966 3748 7969
      3739 7982 3735 7979 3730 7985 3727 7996
      3742 8004 3761 7959

$$
RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:09 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 2:09 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SUN JUL 4 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...

S/W WILL CATCH WESTERN AREAS OF THE FA THIS EVE AS IT ROTATES NE
ALONG WITH MAIN LOW.  LOW MOVES NE INTO CANADA TONITE-MON DRAGGING
WARM FRONT WELL NE OF FA.  THIS WILL RESULT IN FA REMAINING UNDER
SW-W FLOW LOW-MID LEVELS THRU MON...WITH LESS CLD COVER AND ONLY
SLIGHT CHC DIURNAL SHRA/TS ACTIVITY EAST OF THE BLUE RIDGE.  WESTERN
UPSLOPE AREAS WILL LIKELY HAVE MOSTLY CLDY DAY MON AS LEFT OVER LOW
LVL MOISTURE SHOULD BE ENUF TO PRODUCE CLDS AND SCATTERED SHRA THRU
THE DAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

FOR MONDAY NIGHT...MESOETA SHOWING SOME RESIDUAL SHORTWAVE ENERGY
TRYING TO PUSH UNDERNEATH THE WEAK UPPER LEVEL OHIO VALLEY RIDGING.
IF ANYTHING COULD GET GOING WITH THAT...EXPECT THAT ONLY MY WESTERN
MOST COUNTIES WOULD SEE ANYTHING IN THE WAY OF RAIN.  ONLY GOING
SLIGHT CHANCE WEST TOMORROW NIGHT.

NEXT MAIN WEATHER MAKER WILL ARRIVE ON WEDNESDAY IN THE FORM OF
ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT.  CANT
REALLY CALL IT A COLD FRONT SINCE TEMPS DONT REALLY COOL OFF MUCH
WITH THIS SYSTEM.  MODELS SHOWING GOOD RAIN COVERAGE ON WEDNESDAY
FOR THE ENTIRE CWA.  ELECTED TO GO WITH CHANCE POPS FOR NOW AS
SYSTEM IS STILL A FEW DAYS OFF.  CAN ALWAYS UP THEM TOMORROW IF
NEEDED.  ONCE SURFACE FRONT IS THROUGH...UPPER TROUGH LINGERS INTO
THURSDAY BEFORE FINALLY SWINGING THROUGH THE STATE ON FRIDAY.  WILL
LEAVE A CHANCE FOR RAINFALL ACROSS THE SOUTH IN THE VICINITY OF THE
OLD FRONT ON THURSDAY...AND THEN PLAN ON DRYING THINGS OUT FOR
FRIDAY.

THIS DRY TIME WILL BE SHORTLIVED AS POPS ARE LOOKING POSSIBLE ONCE
AGAIN FOR THE WEEKEND.

&&

.AVIATION...

TWO AREAS TSRA TO AFFECT LOCATIONS THIS AFTN AND EVE.  FIRST
TRIGGERED BY DIURNAL HEATING AND WILL BE ISOLATED AND SPOTTY.
SECOND IS AN ORGANIZED LINE THAT IS WEST OF THE AREA...AND WILL BE
AFFECTING AREAS WEST OF BLUE RIDGE THRU 02-03Z. WEST WINDS WILL KEEP
LOW CLDS INTO BLF/LWB OVERNIGHT BUT EAST WILL SCTR AND VSBYS ONLY
DROP TO MVFR CAT IN  HZ/BR TOWARD AM.  WEST WINDS TO KEEP CLDS SCTD
FOR MOST OF THE AREA EAST OF THE MTNS MON...EXCEPT NORTHEAST WHERE
POTENTIAL FOR BKN SC WILL REMAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...MG
LONG TERM...CL
AVIATION...MG
Hazardous weather outlook, Jul 4, 5:08 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 AM EDT SUN JUL 4 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
508 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 2:53 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SUN JUL 4 2004

NCZ002-003-019-020-VAZ011>018-022-032-WVZ044-041945-

ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-MONROE
WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-SURRY NC-WILKES
NC-WYTHE VA-YADKIN NC-
253 PM EDT SUN JUL 4 2004

...A LINE OF THUNDERSTORMS MOVING THROUGH THE AREA THIS AFTERNOON...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING THROUGH SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA MOUNTAINS.  THESE STORMS ARE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWN POURS AND
GUSTY WINDS.  THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND WILL
WILL MOVE THROUGH THE AREA THROUGH 4:00 PM THIS AFTERNOON.  THIS
LINE OF STORMS WILL MOVE INTO THE FOOTHILLS OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA BETWEEN 3:30 PM AND 5:30 PM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

RCS
Local storm report, Jul 4, 3:18 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     RADFORD                 37.13N 80.57W
07/04/2004                   RADFORD            VA   TRAINED SPOTTER

            10INCH DIAMETER LIMB BROKEN IN CITY.

&&

TW
Special weather statement, Jul 4, 4:06 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN JUL 4 2004

NCZ003>005-VAZ014-017>020-022>024-032>034-043-042201-
ALLEGHANY VA-BATH-BEDFORD-BOTETOURT-CRAIG-FLOYD-FRANKLIN-HENRY-
MONTGOMERY-PATRICK-ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-
406 PM EDT SUN JUL 4 2004

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND GUSTY WINDS...

A LONG LINE OF THUNDERSTORMS EXTENDS FROM BATH COUNTY VIRGINIA...
SOUTH...INTO SURY COUNTY NORTH CAROLINA. THESE STORMS ARE CAPABLE
OF DEADLY LIGHTNING...VERY HEAVY FLOODING RAINFALL...AND STRONG WIND
GUSTS...AS THE MOVE EAST AT 25 MILES AN HOUR. THIS LINE OF STORMS
WILL MOVE IN TO THE PIEDMONT DURING THE NEXT HOUR...WITH THE
STRONGEST PART OF THE LINE MOVING ACROSS SOUTHSIDE VIRGINIA.

WIND DAMAGE HAS BEEN REPORTED WITH THESE STORMS. IF OUTDOORS...SEEK
INSIDE SHELTER AWAY FROM WINDOWS AND DOORS. SECURE OUTDOOR ITEMS
BEFORE THE STORMS APPROACHES YOUR AREA. IF CAUGHT ON A LAKE OR
RIVER...SEEK SHELTER IN THE NEAREST COVE.

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:38 PM EDTFlash Flood WarningRNKAmherst3 hr
Jul 4, 3:09 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.